Tapering : Gp appt today after 5 wks on steroids... - PMRGCAuk

PMRGCAuk
9,127 members15,826 posts

Tapering

Gp appt today after 5 wks on steroids

She told me at last appt 2wks ago that she wants to start me tapering now. I’ve only just got the night time pain sorted over the past 3 nights, by taking Magnesium before bed. Still unable to fall asleep easily and getting max of 4 hrs unbroken per night. Of cors I could sleep anytime during the day if I let myself. I’d feel happier staying at current level for now. Any thoughts pls. I’ve been on 15 mgs since diagnosis. Thanks

23 Replies
oldestnewest

Hi,

You’ll have to talk to GP about it. Usually 5 weeks should be enough to get pain under control. Although if the magnesium has helped it may not have been PMR pains anyway.

As for lack of sleep, that is due to Pred, so if you mention that it may make GP more determined to get you to start tapering.

Do you feel your PMR is okay otherwise? And have you had bloods tested? It really those two factors that determine whether you reduce or not.

Of course, you may just be frightened to reduce “just in case” it goes wrong. Understandable, but you have to start somewhen!

The 2nd post - are you in Calcium & Vit D supplement? If GP tries to put you on Alendronic Acid then ask for DEXA to see if you need to. Nowadays don’t think many things are done automatically!

Good luck and let’s us know outcome.

2 likes
Reply

Excellent thanks. Yes I’m scared re reducing really! I’m taking the DSNS plan with me

Reply

My thoughts are the same as yours. I’d give the condition longer to settle and when you feel ready begin a slow gradual taper. Some people need 20 mgs or even more to obtain symptom relief initially. So if you get the inflammation down with 15 mgs you are already well ahead of the norm.

Reply

Thanks

Reply

I needed to sleep during the day on 15-20mg. Started making whole days at 11mg. Sometimes just 10 mins even in front of TV can be enough, but usually I lay on the bed and see what happens.

Reply

If you feel like a sleep during the day and can - do so. Your body needs sleep to heal - if you aren't getting it at night, get it somewhere else. It is part of pacing

healthunlocked.com/pmrgcauk...

1 like
Reply

Am off to sleep now!!

1 like
Reply

I think if your pain has only been settled for three days you should ask your doctor if you can stay on your current dosing schedule for a few more days, bringing it to at least a week or ten days. A month pain free would be better. Then you must not be afraid of tapering, but, again, ask if you can do it by 1 mg at a time, rather than any bigger steps. I know 2.5 is supposed to be okay - 2.5 for a month - but it seems a lot of people find that step too much. I was able to drop by 1 mg a week for the first five weeks of tapering, which actually ended up being faster than by 2.5 a month for two months. But at 10 it was imperative to start the dead slow method, and I had been stable, no pain, for nearly five weeks before starting any tapering, and remained so until I got to 10 mg. Plus my initial response to 15 mg pred had been 100% within less than three days. Your initial experience makes me think you'll want to approach the tapering more slowly.

Reply

Thanks. It was a different doc as mine was off sick. She’s left me at current dose. Suggested trying to take it at lunchtime to stretch it out, given me amitryptalene has ordered repeat inflammatory markers blood test, and put a note on for my Gp to think about a bone scan as I dont know my family history. So initially I was upset at not seeing my Gp, but a gd outcome. I can’t wait to go to bed tonight and hopefully sleep! Oh but she threw in at the end as I stood up to leave and as a seeming afterthought, that perhaps I’ve got fibro too!!!? I love the way they bandy diagnosis without thinking re the poss effect on the patent 😩

1 like
Reply

"Suggested trying to take it at lunchtime to stretch it out"

The pred you mean? The antiinflammatory effect will only last as long as it lasts for you - and if it is less than 24 hours, you will get symptoms breaking through whatever time you take it. And your mornings will possibly be awful. The only way to stretch out the effect is to split the dose.

I really think you should have been on 20mg.

1 like
Reply

She won’t increase it cos of “guidelines. “And was making the suggestion so I get some sleep at night. I asked re splitting the dose and she said there’s no evidence re that. I’m going to split it 10 mgs breakfast and 5 lunch and see if that helps.

Reply

Did you ask her about the guidelines? They do try and fob us off sometimes.

Reply

No!!! And that’s so unlike me! I’ve changed so much with this PMR, I must get some fight back!

1 like
Reply

I know what you mean, I must get back to my bolshy self, mind you most of my friends would say I never changed!

2 likes
Reply

🤣 we have to stand up for ourselves, no one else will! However I have become short tempered and miserable rather than laid back, is that just cos of trying to deal with diagnosis, Pred, or just horrible me?!

Reply

It'll be the pred!

Reply

PMR will do it all on its own...

1 like
Reply

What guidelines? Not these which are the most recent:

rheumatology.org/Portals/0/...

Recommendation3: "The lowest effective dose in the range 12.5-25mg/day"

You may quote me guidelines as a get-out when it suits you - but at least get them correct and don't then say "But guidelines are only guidelines - not set in stone..." Because we get that too.

2 likes
Reply

Thanks

Reply

That must be right then! How will you get more sleep at night if you're still in pain - rather odd way of looking at it - I see you've been given Amitriptyline, 10mg? That's to help you sleep it won't overide PMR pain though - so not the same hurricane rush to reduce until you're pain free for a few weeks at least, or a month ideally otherwise you'll just keep yo yoing. The body needs to settle completely. I've never split doses but I have GCA also. ATB

1 like
Reply

Around four weeks is about the time most people start tapering, but if you are having pain you should hold on. I was told to reduce 5mg at three weeks which was disastrous. Insomnia is a side effect of pred sadly.

1 like
Reply

Thanks

Reply

Thanks

Reply

You may also like...